Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Lake Charles, LA

March 15, 2024Calcasieu Parish, Louisiana; Newton County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 15, 2024, 5:27 PM CDT for Calcasieu Parish, Louisiana; Newton County, Orange County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 5:27 PM CDT (22:27 UTC)
Expired
Mar 15, 2024, 6:00 PM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calcasieu Parish, LA, Newton County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 5:01 PM CDT, 26 minutes earlier.

Area forecast discussion, Mar 15, 5:01 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
501 PM CDT Fri Mar 15 2024

...New UPDATE...

.UPDATE...
Issued at 455 PM CDT Fri Mar 15 2024

Quick update this afternoon as storms in SE TX rapidly
intensified with multiple reports of hail occurring. Severe Watch
#54 for our westernmost SE TX counties was extended east to the
Sabine River, still in effect until 8 PM. IF storms maintain
strength as they move east, there will likely be a new watch
issued to include SW LA.

24

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 330 PM CDT Fri Mar 15 2024

Complex situation in the short term will provide a rather active
period.

Convective outflow boundary and frontal system will move south for
the remainder of the afternoon and this evening before hanging up
between the I-10 corridor and the coast. Meanwhile, a short wave
in the southwest flow aloft will be moving across allowing for
thunderstorms to develop, especially over southeast Texas were
conditions have not been worked over and remain very warm and
unstable. A severe thunderstorm watch will be in effect through 7
pm for mainly damaging wind gusts and large hail. There is still
some uncertainty as to how strong storms will be move as they move
further east into and across the Sabine Basin this evening as loss
of daytime heating may help to rapidly decrease instability.

The surface boundary will remain stalled near the coast through
the weekend. Meanwhile, an upper level low will be cut-off over
the southwest U.S. Disturbances will eject out from the upper
level low and move in the southwest flow aloft across the region.
As these systems move across, they will interact with a very moist
air mass to go along with the extra focus from the nearby surface
boundary. Therefore, although the weekend will not be a washout,
there will be times when widespread shower and storms will be
moving across.

The best times for these waves of activity look to be late on
Saturday afternoon into Saturday evening. Then again late Sunday
night into the day on Sunday. With each wave there will be a
chance for strong storms with heavy rainfall. Wind gusts, hail,
and urban type street flooding will be the main concerns.

A dip in the northern stream on Sunday will help push a cold front
into the region and through the forecast area late Sunday. This
will push the deep moisture and unstable air mass away ending rain
chances.

Rua

&&

.LONG TERM...
(Monday through next Thursday)
Issued at 330 PM CDT Fri Mar 15 2024

A rather sharp cold front will have moved through by the start of
the long term period on Monday with much cooler and drier air
moving in. Decent pressure gradient with the high pressure moving
in behind making for a rather cool and windy day.

The Canadian high pressure system will settle over the region on
Monday night into Tuesday morning providing rather cold
temperatures. Lows ranging from the mid to upper 30s in central
Louisiana to low to mid 40s elsewhere.

The high pressure system will move off to the east during Tuesday
with a warming trend beginning by mid week.

The upper level low that has been cut off over the southwest U.S.
will finally open up and move across the forecast area on Thursday
with a chance for showers and thunderstorms.

Rua

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Mar 15 2024

Convective outflow boundary and surface front is moving down into
the forecast area this afternoon. Strongest convection with this
system has moved through KAEX, meanwhile, this boundary may will
make it down into the KLFT/KARA terminals between 19z-23z with
brief gusty winds and thunderstorm activity. Western portion of
this line is expected to weaken before reaching KLCH/KBPT.

An upper level disturbance may bring another round of showers and
storms late this afternoon into evening hours with the potential
to affect the KBPT/KLCH/KLFT/KARA terminals between 15/23z-16/04z.

Frontal system will stall near the coast this evening with frontal
inversion trapping low level moisture that will bring about low
clouds and fog with MVFR conditions decreasing to IFR overnight.

Rua

&&

.MARINE...
Issued at 330 PM CDT Fri Mar 15 2024

For the marine area, in the near term fog formation is the big
question. Currently, fog has lifted with decent visibility being
reported. However, frontal boundary to the north will stall north
of the forecast area, keeping a warm and moist air mass in place
over relatively cooler water temperatures. Therefore, fog
potential looks high tonight into Saturday morning, and likely
become dense at times. Therefore a marine dense fog advisory will
be in effect from 10 pm tonight to 10 am Saturday.

Occasional showers and thunderstorms will remain in the forecast
with periods of sea fog through the weekend until a stronger
secondary cold front moves across late Sunday that will bring much
drier and cooler temperatures.

The north winds behind the front will be rather strong and gusty
into Monday with small craft advisory conditions likely.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  60  76  59  68 /  40  40  80  60
LCH  65  77  63  73 /  50  40  80  70
LFT  67  80  66  74 /  40  40  70  80
BPT  66  79  65  76 /  40  40  70  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Dense Fog Advisory from 10 PM this evening to 10 AM CDT Saturday
     for GMZ430-432-435-436-450-452-455-470-472-475.

&&

SHORT TERM...07
LONG TERM....07
AVIATION...07

In the hours before

Special weather statement, Mar 15, 2:52 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
252 PM CDT Fri Mar 15 2024

LAZ029-032-033-152015-
Avoyelles LA-St. Landry LA-Evangeline LA-
252 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EVANGELINE...
SOUTHWESTERN AVOYELLES AND NORTH CENTRAL ST. LANDRY PARISHES THROUGH
315 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Prairie, or near Ville Platte, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Ville Platte, Pine Prairie, Bayou Chicot, Whiteville, Indian Lake,
Chicot State Park, Reddell, and St. Landry.

This includes Interstate 49 between mile markers 35 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 9242 3075 9247 3093 9221 3074 9207
TIME...MOT...LOC 1952Z 244DEG 28KT 3073 9236

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Calhoun
Local storm report, Mar 15, 3:27 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
327 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Dmg     Melville                30.70N 91.74W
03/15/2024                   St. Landry         LA   Emergency Mngr

            Photo and reports received of trees down in
            the Melville area. Time estimated by radar.

&&

MKC
Special weather statement, Mar 15, 3:29 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
329 PM CDT Fri Mar 15 2024

TXZ201-515-152115-
Hardin TX-Upper Jefferson TX-
329 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JEFFERSON AND SOUTH
CENTRAL HARDIN COUNTIES THROUGH 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles west of Sour Lake, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vegetation and outdoor objects is possible.

Locations impacted include...
Sour Lake and Bevil Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 3034 9435 3011 9422 3007 9444 3011 9445
      3011 9460 3015 9461
TIME...MOT...LOC 2029Z 236DEG 20KT 3011 9455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Calhoun
Local storm report, Mar 15, 4:04 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
404 PM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             3 ESE Sour Lake         30.11N 94.35W
03/15/2024  M0.75 inch       Hardin             TX   Public

            Public reports 0.75 inch hail.

&&

MKC
Special weather statement, Mar 15, 4:44 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
444 PM CDT Fri Mar 15 2024

LAZ141-152215-
Northern Calcasieu LA-
444 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CALCASIEU PARISH
THROUGH 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgerly, or near Vinton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Vinton, De Quincy, Buhler, and Edgerly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3027 9365 3040 9351 3040 9349 3043 9349
      3045 9346 3032 9326 3020 9360
TIME...MOT...LOC 2144Z 233DEG 20KT 3028 9353

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, Mar 15, 4:44 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
444 PM CDT Fri Mar 15 2024

TXZ180-201-261-152215-
Hardin TX-Southern Jasper TX-Tyler TX-
444 PM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES THROUGH 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kountze, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Silsbee, Kountze, Fred, and Caney Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 3065 9424 3054 9407 3052 9407 3052 9405
      3050 9401 3032 9423 3040 9439
TIME...MOT...LOC 2144Z 213DEG 15KT 3043 9425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stigger/87

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:34 PM CDTMarine Dense Fog AdvisoryLCH14 hr
Mar 15, 11:36 AM CDTSpecial Weather StatementLCHRapides24 min
Mar 15, 11:40 AM CDTSpecial Weather StatementLCHVernon35 min
Mar 15, 12:01 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides29 min
Mar 15, 12:08 PM CDTSpecial Weather StatementLCHAllen, Beauregard37 min
Mar 15, 12:29 PM CDTSpecial Weather StatementLCHAvoyelles, Evangeline46 min
Mar 15, 2:04 PM CDTSpecial Weather StatementLCHAllen, Evangeline26 min
Mar 15, 2:36 PM CDTSpecial Marine WarningLCH54 min
Mar 15, 2:36 PM CDTMarine Dense Fog AdvisoryLCH19 hr
Mar 15, 2:37 PM CDTSpecial Weather StatementLCHIberia, St. Mary, Vermilion53 min
Mar 15, 2:41 PM CDTSpecial Marine WarningLCH64 min
Mar 15, 2:52 PM CDTSpecial Weather StatementLCHEvangeline23 min
Mar 15, 4:44 PM CDTSpecial Weather StatementLCHCalcasieu31 min
Mar 15, 6:00 PM CDTSpecial Weather StatementLCHCalcasieu45 min
Mar 15, 6:45 PM CDTSpecial Weather StatementLCHCalcasieu, Jefferson Davis30 min
Mar 15, 3:29 PM CDTSpecial Weather StatementLCHHardin46 min
Mar 15, 3:38 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson37 min
Mar 15, 4:11 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson, Orange49 min
Mar 15, 4:21 PM CDTSevere Thunderstorm WarningLCHHardin24 min
Mar 15, 4:44 PM CDTSpecial Weather StatementLCHHardin31 min
Mar 15, 4:57 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange30 min
Mar 15, 5:56 PM CDTFlash Flood WarningLCHHardin2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2024Severe Thunderstorm Warnings in Louisiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.